August 3, 2005
Question from Wichita, Kansas, USA:
My 14 year old daughter had an issue with low blood sugars three days ago. She is five feet, two inches, 120 pounds, and was diagnosed with type 1 diabetes on July 26, 2001. She had taken 17 units of Lantus,which is her normal dose, on Sunday at 10:00 p.m. Late in the morning, her blood sugar was in the 50s mg/dl [2.8 to 3.2 mmol/L] so she drank a sugared pop and followed up with cheese. Her blood sugar went up some and then right back down. She repeated the process with the same result. I rushed home and she was low again and had tried to increase her blood sugars with real sugar.
I called her endocrinologist and he indicated that somehow she must have had too much insulin in her system. I took her to the Emergency Room (ER). They ran I.V. fluids, gave her crackers and cheese. She was 228 mg/dl [12.7 mmol/L] when we got there and down to 150 mg/dl [8.3 mmol/L] when we left two hours later.
Per doctor’s orders, we continued to check her blood sugars hourly for the next 48 hours. We saw the specialist again on Wednesday morning and he took blood and urine to run tests. She has had no insulin since Sunday night and is staying in the normal range, 80 to 120 mg/dl [4.4 to 5.6 mmol/L]. He is unsure as to what is going on and will be making phone calls. One theory he had is that she could have developed tumors in her pancreas which are producing insulin. Is this something that happens very often? Do many children develop this type of problem.
Could she still be in the “honeymoon” phase after four years? Every three months, when we go in for a check-up, the doctor comments that she is still not taking the amount of insulin he would expect for someone her size. For the past two years, she has primarily only used the Lantus. Her use of her Humalog pen for meals is rare as she doesn’t seem to need the extra insulin.
I read some of the other questions and am wondering if I should continue to force the insulin as I don’t want to halt the honeymoon phase and impact the pancreas negatively. But, I also don’t want her to continue to have low blood sugars as it is scary for us both.
Any information/help you can provide would be greatly appreciated. I’m just trying to find any answers that will help make sense of this. I don’t suppose that she could just all of a sudden no longer have diabetes; could she?
This is a very unusual story. Insulin producing tumors in older children and adolescents is extremely rare. There are special hormone levels that could determine how much of her own insulin is available (i.e. free insulin levels and C-peptide levels). The situation you describe of small amounts of insulin requirements also is rare, but can merely represent a slower destruction of the beta cell function. The reasons are not quite clear. Surreptitious insulin use also could occur with such a description, but this is usually a psychosomatic illness.
I would work closely with your diabetes team since they seem to be doing the proper tests and asking the proper questions. Avoiding severe and recurring and prolonged episodes of hypoglycemia should remain a high priority. Also, one needs to be sure that there are no concomitant problems such as unsuspected Addison’s disease, celiac disease or thyroid problems that also have an impact on insulin requirements and unexplained hypoglycemia.